Treatment for Severe Acne May in Rare Cases Cause AAV, Patient Study Shows

Treatment for Severe Acne May in Rare Cases Cause AAV, Patient Study Shows

Isotretinoin, a medication used to treat severe acne, may in rare instances lead to ANCA-associated vasculitis (AAV), according to the case report of a 15-year-old boy.

The study, “Perinuclear antineutrophil cytoplasmic antibody-positive vasculitis, oligoarthritis, tendinitis, and myositis associated with isotretinoin in a 15-year-old boy: Case report and review of literature,” appeared in the journal Pediatric Dermatology.

Isotretinoin is a synthetic derivative of vitamin A used mainly to treat severe acne. While researchers are well aware of its side effects to the skin and liver, adverse rheumatoid and immunologic effects have not been studied nearly as much.

Now, researchers at Queen Paola Children’s Hospital in Belgium presented the case of a 15-year-old boy who developed ANCA-associated vasculitis, arthritis, and inflammation in the tendons and muscles after taking isotretinoin.

The teen arrived at the emergency room with symptoms of anorexia, nausea, and vomiting for the previous three days. A clinical exam showed additional signs of disease, including edema (swelling due to excess fluid) and pain upon touch in both forearms, impairing the boy from fully extending his elbows.

No additional joints were involved and there were no signs of enlarged lymph nodes, swelling of the liver or spleen, or other abnormalities.

A blood analysis showed no signs of muscle damage, measured by the levels of muscle health biomarkers. The number of white blood cells was slightly increased, and a urine analysis revealed a mild increase in protein content, called proteinuria.

Six weeks before arrived at the hospital, the boy had started an oral isotretinoin treatment regimen (sold under the brand name Absorica, among others) prescribed by his dermatologist for his acne.

The dose prescribed – 20 mg once daily – is in agreement with the dosing recommendations of the Federal Agency for Medicines and Health Products for someone weighing 97 pounds.

Since the teenager took no other medications in the previous months and there were no relevant diseases in the family, the clinicians suspected a medication-induced reaction.

Therefore, “isotretinoin administration was ceased, and a nonsteroidal anti-inflammatory drug (NSAID) was started,” researchers wrote.

But the teen’s condition continued to deteriorate for more than a week, with the patient developing muscle inflammation in his forearm, arthritis in the left ankle, left elbow, and both wrists, tendinitis in both Aquiles tendons, and rash.

The findings, together with lab results that tested positive for antinuclear (ANA) and antineutrophil cytoplasmic antibodies (ANCA), were suggestive of AAV.

But 12 days after the isotretinoin was stopped, all symptoms had disappeared, and the teen was discharged. Researchers believe that isotretinoin remains in the body for up to a week after the last administration, which explains why the symptoms kept worsening after the patient had stopped taking it.

Nine months later, a blood analysis showed a complete absence of ANA and p-ANCA antibodies. There have also been no recurrences in the teen a follow-up period of three years.

Antithyroid drugs, most commonly propylthiouracil and minocycline (an antibiotic used in the treatment of acne) have been associated with medication-induced AAV. “Isotretinoin can be added to this list,” investigators wrote.

“Discontinuing the offending drug immediately upon diagnosis of drug-induced vasculitis is essential in its treatment,” they added.

Depending on the severity and extent of organ involvement, immunosuppressive therapy may be implemented.

Leave a Comment

Your email address will not be published. Required fields are marked *